prednisone

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Re: Prednisone

Postby NHE » Mon Oct 06, 2008 12:25 am

Here are my experiences with IV prednisone with and without an oral taper...
NHE wrote:I've had steroid treatment twice. The first time was during my initial MS diagnosis. It cleared up my optic neuritis within a few days of beginning IV treatment. The IV sessions were followed by an oral prednisone taper. It was during this time that I experienced what could probably be defined as a panic attack. I was on the phone with someone and literally had to cover my mouth to keep it from going as fast as my brain was going. The second steroid treatment was administered to me a year or so later after I had developed some new symptoms. However, there was a delay of about a month in getting the IV steroids for some reason. I'm not sure they were needed by then. I got an opportunistic bacterial infection when my immune system was suppressed and then had to go on antibiotics. I really felt like a ping pong ball with respect to my immune system. I wasn't given the prednisone taper after the second round of IV steroids and I didn't have the panic problems that I experienced after the first treatment. The antibiotics cleared up my infection but gave me stomach problems which were helped by eating yogurt. Things leveled out after that and I haven't had steroid treatment for about 4 or 5 years now.


Note that I still have yet to have an additional prednisone treatment since the second one described above.

NHE
Last edited by NHE on Mon Oct 06, 2008 6:17 pm, edited 1 time in total.
User avatar
NHE
Volunteer Moderator
 
Posts: 3300
Joined: Sat Nov 20, 2004 4:00 pm

Postby CureOrBust » Mon Oct 06, 2008 3:29 am

NHE, what do you do to stop or reverse a relapse?
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Re: Prednisone

Postby NHE » Tue Oct 07, 2008 3:30 am

CureOrBust wrote:NHE, what do you do to stop or reverse a relapse?

I don't believe that I have experienced anything that I can easily point at and say "that was a relapse." Instead, I have experienced a gradual worsening over the last few years. I attribute at least some of this decline to what I call the MS vicious circle, i.e., MS makes it hard to do things, therefore you do less, as a result, it's even harder to do things. That said, I'm really out of shape and trying to get some back by doing what walking I can though I'm starting to feel like that's not enough and I might need a more structured exercise program.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3300
Joined: Sat Nov 20, 2004 4:00 pm

Postby robbie » Wed Nov 12, 2008 8:21 am

i was able to get 60 5mg pills from a friend i am saving them for christmas time, will have to work out a dosage i am really happy about this, i am always trying to get more, my neuro said we will talk in the spring about getting some from her.
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 4:00 pm
Location: Northern Ontario, Canada

Postby CureOrBust » Tue Feb 03, 2009 12:40 am

Robbie, how did you go over Christmas with the pulse?
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby robbie » Tue Feb 03, 2009 7:28 am

Haven’t done it yet, a friend has 60- 5 mg pills so I will wait until April and see if my neurologist will give me a full Rx. 60 is not really enough so I don’t think they will have the same affect. Will try though if my doctor says no
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 4:00 pm
Location: Northern Ontario, Canada

Postby CureOrBust » Tue Feb 03, 2009 3:06 pm

Robbie, not that I am trying to replace your dr, but have you thought of doing a short high dose pulse with the 60x5mg tablets you have? I just finished another pulse of 3 days at 75mg (in a single morning dose), with no taper, so that would of taken about 45 x 5 mg tablets. I remember when i was in the UK, the largest dose they sold was 5mg so I had to swallow 15 tiny (sticky) pills at once.
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Caution with prednisone

Postby lyndacarol » Tue Feb 03, 2009 6:29 pm

Prednisone is a glucocorticosteroid. I (as the resident insulin proponent at this website) am cautious of glucose since it promotes insulin production (and I think excess insulin is at the root of MS).

There is an increased incidence of diabetes among people who have taken steroids. Please exercise caution--be alert to changes in weight (one of the first signs of changes in insulin levels); ask your doctor to test insulin levels.

Steroids are serious drugs with their own side effects. We don't need any more problems than MS gives us!
User avatar
lyndacarol
Family Elder
 
Posts: 2260
Joined: Thu Dec 22, 2005 4:00 pm

Postby robbie » Wed Feb 04, 2009 8:29 am

Will try it COB, Going to wait until April to talk to the doc to see which would be the best way to take the pills i have or i'm hoping she will give me some more. The affect of the prednisone doesn’t last long but it sure is a relief.
how did you feel after your last pulse ?
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 4:00 pm
Location: Northern Ontario, Canada

Postby CureOrBust » Wed Feb 04, 2009 3:42 pm

I have been doing a 3 day pulse at the start of every month. I have came out of the last one feeling that I reduced some symptoms (very minor, but noticeable to me). For example, the clonus in my knees. Weird thing was that I think I felt better 2 days after I stopped the prednisone, as opposed to the last day on it.

However, I appear to have picked up a bug while I was on the prednisone, and this is my normal trigger for a relapse. This 'bug' is a little weird in that its fairly minor (but I am taking mino, tamiflu & amantadine) and only affects my chest; I have a slight cough, with no sinus issues.
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby robbie » Sat Feb 07, 2009 2:03 pm

prednisone is for exacerbations so how does it help me so much do spms patient just have constant inflammation and the prednisone gets rid of it. I don’t have attacks anymore but it sure makes me feel good I am desperate for that feeling again
Image
Last edited by robbie on Sun Feb 08, 2009 7:57 am, edited 1 time in total.
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 4:00 pm
Location: Northern Ontario, Canada

Postby CureOrBust » Sat Feb 07, 2009 4:17 pm

I do not know too much about SPMS (or RR for that matter), however, prednisone is used as an anti-inflammatory. That sounds like a question for your neuro to answer, without sidestepping it in any way.

they most often are used for their potent anti-inflammatory effects, particularly in those conditions in which the immune system plays an important role

http://www.medicinenet.com/prednisone/article.htm

The other thing you have to take note of, that it actually can cause a type of euphoria, and everything seems better.
SIDE EFFECTS: .... and psychiatric disturbances. The psychiatric disturbances include depression, euphoria, insomnia, mood swings, personality changes, and even psychotic behavior.


I notice that when I take it, I have problems getting to sleep, but still after a shorter sleep, I feel that I am not tired from lack of sleep.

PS: The link you posted is dead?
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby Lyon » Sat Feb 07, 2009 5:05 pm

.
Last edited by Lyon on Sat Nov 26, 2011 8:57 pm, edited 1 time in total.
Lyon
Family Elder
 
Posts: 6063
Joined: Wed May 03, 2006 3:00 pm

Postby robbie » Sun Feb 08, 2009 8:12 am

the only thing i can figure is because prednisone makes me feel so incredible(aside from the euphoria) i must have a lot of inflammation.
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 4:00 pm
Location: Northern Ontario, Canada

Postby msmything » Sun Feb 08, 2009 5:47 pm

I've taken oral steroids for 16 years now. There are huge side effects, but, with care they can be avoided. I started taking it when it was the only tx for Pemphigus outbreaks that landed me in burn units.
I've also done 2 rounds of the high dose stuff, which did not seem to have an effect, perhaps due to the long term oral use.
Oddly, my use of it probably was keeping MS under control a bit.
I have recently seen a reduction in pemphigoid activity, and am in the process of weaning from prednisone..it is really really hard.
Like a pain drug user, I have to guard my supply. I have 2 docs I go back and forth with.
The thing with prednisone is that very small variatopns in dosage make a difference in how you feel. so basically I've taken the Md.s out of the loop, and self adjust.
The biggest side effect is osteoporosis, and also blood sugar variations.
I've gone from a high of 80mgs. daily to 10mg every other day.
I think that's one of the keys, the every other day dosing allows you to beat the immune system into submission one day, and give your bady a break the next.
Be kinder than necessary, for everyone you meet is fighting some kind of battle..
User avatar
msmything
Family Elder
 
Posts: 284
Joined: Sat May 17, 2008 3:00 pm
Location: Chicagoland

PreviousNext

Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service